From Cleveland, Texas, USA:
My six-year-old son is bipolar and diabetic, both diagnosed less than two years ago. The doctors said we actually found out about the diabetes because his bipolar medication is what cause him to go into a diabetic coma. Yesterday, he had a "episode" with his play therapist and they have hospitalized him. The doctors are now saying his bipolar medications are not working because he has been running high sugars due to a stomach virus last week. Is this possible?
Diabetes does not have much to do with bipolar disease but some bipolar medications can cause glucose intolerance. So, it is possible that these medications helped make the diabetes show up. But if he was unlucky enough to be genetically predisposed to both conditions, it is usually the genetic make-up and not one or the other that is causative. Also, while having blood glucose levels that are out of control can certainly contribute to not feeling so well emotionally, it is not likely that this causes his medications to not work. I would suggest that you go back and have a planned conference and consultation with the diabetes team and the psychiatric team together to answer questions and help plan his treatment.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.